Missouri, 2018Tornadoes and Flash Flood in Missouri, August 19 to 20, 2018
August 19 to 20, 2018 · NWS SGF · 24 events in 12 counties and zones
August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Unseasonably strong wind shear led to the development of severe storms with heavy rainfall across southeast Kansas and southwest Missouri during the late afternoon and evening hours of the 19th .
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $176,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Unseasonably strong wind shear led to the development of severe storms with heavy rainfall across southeast Kansas and southwest Missouri during the late afternoon and evening hours of the 19th . Several EF-0 and two EF-1 tornadoes developed with these storms over Barton, Vernon, Barry and Webster Counties. Rainfall accumulations averaged between one half inch and one inch, with isolated amounts up to three inches over Wright and Barton Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 1:44 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 19, 1:44 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
244 AM CDT Sun Aug 19 2018
.SHORT TERM...(Today and tonight)
Issued at 207 AM CDT Sun Aug 19 2018
High pressure currently over the region will bring a pleasant
morning the the Ozarks. However, An upper level storm system is
moving across the plains and will begin to push the high pressure
east and bring showers and storms to the region by late this
morning for areas west of I-49 and the remainder of the Ozarks
this afternoon into this evening.
As the upper trough approaches the area it will begin to cutoff
and slow a bit. The low will move across the Missouri/Iowa border
through tonight. A weak front will lift north through the area
today and provide lift and some instability as it does. The shear
will be limited as the strongest winds are located in the 250mb
jet of only 50-70kts. Lower level winds in the 850-700mb level
will be in around 30-40kts. This would be sufficient for strong to
severe storm development, especially where instability
coincides with up to 1000-1200j/kg of MUCAPE.
The combination of instability and shear this afternoon and
evening will likely be enough for isolated strong to severe storms
to develop with damaging winds and hail up to quarters in size to
occur.
The slow movement of the system will allow showers and
thunderstorms to continue across the area overnight into monday
morning as well.
.LONG TERM...(Monday through Saturday)
Issued at 207 AM CDT Sun Aug 19 2018
Isolated showers and storms will be on going Monday morning as the
upper low continues its slow progression to the east. These will
increase in coverage through the day was the 500mb trough moves
across the region. There will be the potential for another bout of
strong to severe storms Monday but this is very contingent on the
available instability.
The rain will come to an end Monday and be replaced with dry,
Canadian high pressure as we head into the middle of the week.
This will combine with upper level northwesterly flow to bring
slightly cooler temperatures to the region with high only in the
lower to middle 80s.
Models hint at some light rain potential for Thursday as a weak
wave move through the upper level flow over the region. This will
help to flatten the upper level pattern as well with another wave
coming Friday, with another chance of rain.
The two waves will help shift the pattern to slightly southwesterly
which may bring a slightly wet pattern back the region as we head
into the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1234 AM CDT Sun Aug 19 2018
Clear skies and quiet weather will occur through sunrise this
morning with VFR flight conditions. A storm system will approach
the region through the morning with showers and storms impacting
the regions terminals by late morning and continuing into the
late evening. Flight conditions in storms will fall to MVFR with
low end VFR ceilings expected through the day.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Aug 19, 2:46 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
346 AM CDT Sun Aug 19 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
346 AM CDT Sun Aug 19 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Significant lightning risk.
DISCUSSION...
Strong to severe thunderstorms are expected to track across the
area this afternoon and evening. Locally heavy rain and
damaging winds and hail up to quarters in size are the primary
hazards expected. An isolated tornado will also be possible.
Locations West of a line from Fort Scott, Springfield and
Theodosia will see the best chances for severe weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe thunderstorms will again be possible Monday
mainly across the eastern Ozarks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Event by event
9 tornado, 8 thunderstorm wind, 6 heavy rain, 1 flash flood. Local standard time, as filed.
Tornado, Vernon
- When
- August 19, 5:05 AM CST
- Where
- Vernon County, 5.31 mi SSE of Montevallo
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.660, -94.080
A National Weather Service survey determined that an EF-0 tornado struck a barn resulting in damage to the roof.
Tornado, Webster
- When
- August 19, 2:32 PM CST to 2:47 PM CST
- Where
- Webster County, 1.77 mi SE of Diggins to 3.68 mi NE of Diggins
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.150, -92.850
A National Weather Service Storm Survey determined that an EF-0 tornado caused damage to tree limbs near Highway NN and Lakehill Road just south of Diggins. The tornado then crossed Highway 60 near Diggins with debris blocking highway and one uprooted tree.
Thunderstorm Wind, Jasper
- When
- August 19, 3:47 PM CST
- Where
- Jasper County, 2.6 mi WNW of Reeds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -94.210
A trained spotter reported a 58 mph wind gust.
Tornado, Barton
- When
- August 19, 4:40 PM CST
- Where
- Barton County, 1.29 mi ENE of Verdella
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.610, -94.430
A National Weather Service survey determined that a brief EF-0 tornado touchdown that blew over a center-pivot irrigation system in a field off of West highway V in Verdella.
Thunderstorm Wind, Jasper
- When
- August 19, 4:47 PM CST
- Where
- Jasper County, 2.6 mi WNW of Reeds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -94.210
A trained spotter reported 60 mph winds.
Tornado, Newton
- When
- August 19, 4:51 PM CST to 4:53 PM CST
- Where
- Newton County, 4.46 mi NNE of Ritchey to 4.75 mi WNW of Wentworth
- Rating
- EF0
- Path length
- 1.1 mi
- Path width
- 40 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.010, -94.170
A National Weather Service storm survey determined an EF-0 tornado touched down over rural NE Newton County, destroying an outbuilding and a grain bin, along with damaging numerous trees. The time was estimated from radar.
Tornado, Barton
- When
- August 19, 4:54 PM CST to 4:55 PM CST
- Where
- Barton County, 4.23 mi NNE of Irwin to 4.29 mi NNE of Irwin
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.631, -94.257
A brief EF-0 tornado touched down near the intersection of NE 90th Road and NE 20th Lane. Maximum winds were estimated at 61mph. The tornado width was 25 yards with a path length of 0.10 miles. There were large branches broken.
Tornado, Vernon
- When
- August 19, 4:57 PM CST to 4:59 PM CST
- Where
- Vernon County, 2.31 mi SE of Sheldon to 1.54 mi SSW of Rousertown
- Rating
- EF1
- Path length
- 1.01 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.647, -94.270
A National Weather Service survey determined that EF-1 tornado starting 1.5 SE of Sheldon, Mo. Damage occurred to a few farm outbuildings. The tornado continued on the ground for two minutes to the northeast uprooting trees along the tornado path before lifting one mile east of Sheldon, Mo. Maximum winds were estimated at 95 mph.
Tornado, Barton
- When
- August 19, 4:59 PM CST to 5:01 PM CST
- Where
- Barton County, 3.3 mi NNW of Milford to 3.5 mi N of Milford
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.627, -94.183
A National Weather Service storm survey determined that a brief EF-0 tornado touched down near North MO Highway A. The tornado was short-lived lasting nearly 2 minutes before ending near the intersection of North MO Highway A and NE 90th Road. Max winds estimated at 74 mph, width of 25 yards, and a path length of 0.25 miles.
Tornado, Barry
- When
- August 19, 5:42 PM CST to 5:50 PM CST
- Where
- Barry County, 2.65 mi ESE of Pleasant Ridge to 2.13 mi W of Osa
- Rating
- EF1
- Path length
- 3.44 mi
- Path width
- 100 yd
- Continued into
- Lawrence, Mo (SGF)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.882, -93.738
A National Weather Service storm survey determined that an EF1 tornado touched down near Highway Z and 39 in Barry County and continued north northeast for approximately 3.4 miles before crossing into Lawrence County ending west of Marionville. Maximum wind speeds were estimated at 90mph, a width 100 yards and total distance 9.4 miles. Numerous outbuildings were damaged along the path, trees were uprooted, some power lines were downed, and two mobile homes had portions of their roofs removed. The tornado initially touched down at 6:36 pm in Barry County and ended lifted at 7:01 pm in Lawrence County.
Tornado, Lawrence
- When
- August 19, 5:50 PM CST to 6:01 PM CST
- Where
- Lawrence County, 1.58 mi WSW of Bonham to 0.91 mi WSW of Marionville
- Rating
- EF1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 36.925, -93.708
A National Weather Service storm survey determined that an EF1 tornado touched down near Highway Z and 39 in Barry County and continued north northeast for approximately 3.4 miles before crossing into Lawrence County ending west of Marionville. Maximum wind speeds were estimated at 90mph, a width 100 yards and total distance 9.4 miles. Numerous outbuildings damaged along the path, trees were uprooted, some power lines were downed, and two mobile homes had portions of their roofs removed. The tornado initially touched down at 6:36 pm in Barry County and ended lifted at 7:01 pm in Lawrence County.
Thunderstorm Wind, Greene
- When
- August 19, 6:03 PM CST
- Where
- Greene County, 1.79 mi WSW of Republic to 2.51 mi SSW of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.110, -93.510
Multiple large tree limbs were reported down with minor damage to a few outbuildings.
Thunderstorm Wind, Greene
- When
- August 19, 6:21 PM CST
- Where
- Greene County, 1.26 mi SSW of Republic to 1.49 mi SSW of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -93.492
A trained spotter reported downed power lines at the intersection of south Illinois Avenue and Melody Lane southwest of Republic. Several large tree branches and a small tree were also reported down in that same area.
Thunderstorm Wind, Greene
- When
- August 19, 6:23 PM CST
- Where
- Greene County, 1.1 mi W of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -93.500
A trained spotter reported an estimated 60mph wind gust and a large tree down blocking a roadway.
Thunderstorm Wind, Polk
- When
- August 19, 6:26 PM CST
- Where
- Polk County, 1.09 mi E of Bolivar Mem Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.600, -93.410
A large tree limb was reported down on a car.
Thunderstorm Wind, Polk
- When
- August 19, 6:29 PM CST
- Where
- Polk County, 1.78 mi WNW of Schofield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.560, -93.250
A report of damage to a barn roof was reported at south 210th Road and Highway YY.
Thunderstorm Wind, Wright
- When
- August 19, 8:40 PM CST
- Where
- Wright County, 3.53 mi SW of Owens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.180, -92.460
A citizen reported significant damage to an outbuilding and siding dislodged from a house.
Heavy Rain, Jasper
- When
- August 20, 6:00 AM CST
- Where
- Jasper County, (Jln)joplin Muni Arp
- Reported by
- ASOS
- Coordinates
- 37.150, -94.500
A 24 hour rainfall total of 1.75 inches was reported by the Joplin ASOS.
Heavy Rain, Douglas
- When
- August 20, 7:00 AM CST
- Where
- Douglas County, 2.6 mi ESE of Tigris
- Reported by
- CoCoRaHS
- Coordinates
- 37.000, -92.740
A 24 hour rainfall total of 2.26 inches was reported.
Heavy Rain, Jasper
- When
- August 20, 7:00 AM CST
- Where
- Jasper County, 0.88 mi SE of Carthage
- Reported by
- CoCoRaHS
- Coordinates
- 37.160, -94.310
A 24 hour rainfall total of 2.14 inches was reported.
Heavy Rain, Lawrence
- When
- August 20, 7:00 AM CST
- Where
- Lawrence County, 2.21 mi W of Bonham
- Reported by
- CoCoRaHS
- Coordinates
- 36.930, -93.720
A 24 hour rainfall total of 2.32 inches was reported.
Heavy Rain, Lawrence
- When
- August 20, 7:00 AM CST
- Where
- Lawrence County, 1.1 mi E of Mt Vernon
- Reported by
- CoCoRaHS
- Coordinates
- 37.100, -93.810
A 24 hour rainfall total of 2.66 inches was reported.
Heavy Rain, Newton
- When
- August 20, 7:00 AM CST
- Where
- Newton County, 0.55 mi W of Saginaw
- Reported by
- CoCoRaHS
- Coordinates
- 37.020, -94.490
A 24 hour rainfall total of 2.23 inches was reported.
Flash Flood, Howell
- When
- August 20, 12:40 PM CST to 6:00 PM CST
- Where
- Howell County, West Plains to 0.84 mi NNE of (H63)west Plains
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.730, -91.850
Low water crossings in and around the city of West Plains were flooded and roads were barricaded.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Hampshire, August 19, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 19, 2018$1.7 million · 2 events
- Tornadoes and Flash Flooding in Oklahoma, August 19, 2018$65,000 · EF1 · 8 events
- Heavy Rain in Iowa, August 19 to 21, 201868 events
- Hail and Damaging Wind in New Mexico, August 19, 2018$150,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 19 to 20, 2018$80,000 · 50 kt wind · 14 events
- Flash Flooding in South Dakota, August 19, 20186 events
- Flash Flood and Hail in Virginia, August 19 to 20, 20181 in hail · 4 events
- Hail and Damaging Winds in North Dakota, August 19, 20181.75 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19 to 20, 20183 events
- Dense Smoke in Idaho, August 19 to 27, 20183 events
- Flash Flood and Heavy Rain in North Carolina, August 19, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780774, 780788, 780744, 780776, 780746, 780781, 780782, 780785, 781918, 781909, 781912, 780739, 780740, 780747, 780741, 780742, 780743, 780762, 780763, 780764, 780765, 780766, 780767, 780738.